MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Back to Search Results |
| Model Number |
PED2-475-20 |
| Medical Device Problem Codes |
Deformation Due to Compressive Stress (2889); Material Deformation (2976); Activation Failure (3270)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
11/12/2025
Type of Reportable Event
Malfunction
Event or Problem Description
Medtronic received a report that an echelon 10 microcatheter was kinked/broken at the distal end, resistance was encountered in the middle of a marksman catheter, two pipeline flex with shield technology flow diversion stents failed to open, and an axium prime bare coil required adjunctive stent placement to retain it within the aneurysm.No patient symptoms or complications were associated with this event.The patient was undergoing dense mesh flow diversion assisted embolization surgery for treatment of an unruptured, saccular, aneurysm at the right middle cerebral artery m1 segment combined with an aneurysm at the right internal carotid artery c6 segment, with a max diameter of 3.6 mm and a 3.2 mm neck diameter.The landing zone arterial diameter was 4.3 mm distally and 4.5 mm proximally.It was noted the patient's vessel tortuosity was moderate.Right femoral artery access vessel diameter was 7 mm.Dual antiplatelet treatment (dapt) was administered.The platelet reactivity unit (pru) level was noted as 2.The angiographic result post procedure showed an aneurysm at the right middle cerebral artery m1 segment combined with an aneurysm at the right internal carotid artery c6 segment.It was noted that the patient had a history of hypertension and had undergone preoperative diagnostic angiography 2 weeks prior due to dizziness.Angiography revealed a small aneurysm measuring 2.4 x 2.4 cm in the m1 segment of the right middle cerebral artery and a 3.6 x 3.2 cm aneurysm in the c6 segment.The c6 segment aneurysm was accompanied by mild stenosis.A stent-assisted embolization and flow diversion dense mesh stent implantation were scheduled.On the day of implant, the echelon 10 microcatheter was flushed with water and found to be normal.The infusion was started, and the catheter tip was inserted into the rotary y valve using the microcatheter guide sheath.The microcatheter was guided to the aneurysm of the m1 segment of the right middle cerebral artery using a non-medtronic neurovascular guidewire.Using the guidewire, the microcatheter was gently inserted into the m1 segment aneurysm.The guidewire was withdrawn, with only half of the guidewire retained inside the microcatheter.Before it was completely withdrawn, it was discovered that the microcatheter was not securely held, and its tip protruded from the aneurysm.The guidewire was advanced again, with the microcatheter.Due to the tricky angle of the aneurysm, it was placed twice more.It was discovered that the tip of the microcatheter and the body of the microcatheter were not on the same plane.The microcatheter and the guidewire were removed from the body.It was found that the tip of the microcatheter was broken.It was replaced with a new echelon 10 microcatheter from a different lot.The replacement echelon 10 microcatheter was shaped into a small bend, then connected to the infusion, and neurovascular guidewire was used to guide the microcatheter into the aneurysm.First, an axium prime bare detachable coil (apb-2-2-3d-es lot 229241597) was used for hoop formation.There was no problem for the spring coil to form a hoop, however, due to the wide neck of the aneurysm, the coil could not remain stable within the aneurysm.A non-medtronic intracranial stent was deployed using a non-medtronic perfusion catheter.The stent tip was anchored to the m2 segment of the right middle cerebral artery to begin deployment.The proximal end of the stent just covered the m1 segment aneurysm.After the stent was deployed and opened, an axium prime bare coil (apb-2-2-3d-es lot 229241597) was used for filling.The detachment of the coil was not a problem.Then, and axium prime bare detachable coil (apb-1-1-hx-es lot 229175966) was used for dense embolization.The coil embolization was very good and the detachment of the coil was not a problem.Subsequently, the perfusion catheter and the intracranial stent push rod were removed from the body.The echelon 10 microcatheter and the 6f non-medtronic guiding catheter were removed.The intermediate catheter system was replaced with a 5f navien intracranial support catheter, which was in good condition and was filled with water without any problems.Infusion was started, and the intracranial support catheter was guided to the c5 segment of the right middle cerebral artery using a non-medtronic guidewire.The guidewire was then withdrawn.A marksman catheter was flushed with water and inspected and found to be in good condition.The marksman was guided to the m1 segment of the right middle cerebral artery using the neurovascular guidewire.The neurovascular guidewire was then withdrawn.A pipeline flex with shield technology flow diversion stent (ped2-475-18 lot d045301) was hydrated and introduced into the marksman.The stent was slowly pushed out of the catheter and the guidewire at the stent tip passed through the m1 segment of the right middle cerebral artery.The stent tip was to be opened and deployed at the end of the m1 segment.After several attempts, the tip could not be opened.The stent and the catheter were withdrawn from the body.It was observed that the stent tip failed to open even after being withdrawn from the body.The stent microcatheter and stent were replaced with new ones.After confirming the replacement marksman catheter was functioning correctly, infusion was initiated.The catheter was then guided to the m1 segment of the right middle cerebral artery using the neurovascular guide wire.The replacement pipeline flex with shield technology stent (ped2-475-20 lot d061368) was hydrated and slowly introduced into the marksman.Following x-ray observation, the stent was slowly advanced to the m1 segment of the middle cerebral artery for deployment.Through a combination of pushing and pulling, the stent tip was gradually opened slightly, and then gently dragged to the c7 segment for deployment.The stent was deployed to the c6 segment.Observation showed that the stent tip did not open well, while the middle portion opened well.Two more adjustments were made, but the same result was achieved.Due to concerns that the stent might not be able to be opened after processing, the stent and the catheter were removed from the body.After withdrawing the stent outside the body for inspection, it was found that the stent did not maintain a good shape.The distal end could not be opened outside the body, and the middle segment also could not be fully opened.A non-medtronic dense mesh stent was used to complete the procedure.The reported device and any accessory devices were prepared, and the catheter was flushed, as indicated in the instructions for use (ifu).The pipeline devices were used for an approved indication (on-label).Ancillary devices included: navien intracranial support catheter (lot b763157), 5f mpa long single-bend catheter, lee kai 8f delivery catheter (pica8f90mps), loach guidewire, 6f precision guiding catheter (gc-070-115), ton-bridge beidou neurovascular guidewire (tngw-14-200), johnson & johnson perfusion catheter (606-s255x), johnson & johnson ep intracranial stent (encr401612).
Additional Manufacturer Narrative
Continuation of d10: echelon 10 microcatheter product id 145-5091-150 (lot number: 0231582423); marksman catheter product id fa-55150-1030 (lot: 229237825); axium prime bare coil product id apb-2-2-3d-es (lot: 229241597); implant date (b)(6) 2025 pipeline flex with shield technology stent product id ped2-475-18 (lot: d045301); implant date (b)(6) 2025; explant date (b)(6) 2025.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
Additional information received clarified that the echelon 10 tip was kinked and not broken.The coil loop did not go ingo the parent vessel, migrate post deployment, have poor layup or framing, or issues with the shape-loop-size.There was no concomitant device involved with the marksman catheter resistance, though it was noted there was resistance during delivery.A continuous saline flush was administered and maintained as indicated in the ifu.There was no damage to either pipeline pushwire or catheter observed.The pipelines had not been positioned in a bend when they failed to open.No additional steps were taken to open the pipelines.The cause of the damage, resistance, navigation issues, and failure to open was not determined.
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Additional Manufacturer Narrative
Product analysis as found condition: the pipeline flex shield braid was returned for analysis within shipping box; and within a plastic bio-pouch.The pipeline flex shield pushwire was not returned for analysis.Therefore, any contributing factors could not be assessed.Damage location details: the braid was returned already detached from the pusher; therefore, the proximal and distal ends could not be identified.The pipeline flex shield braid ends were found to be fully opened and damaged.In addition, the middle section was found to be fully opened and no damage.No other anomalies were observed.Testing/analysis: n/a conclusion based on the analysis findings, the pipeline flex shield could not be confirmed to have failure /incomplete open at distal and middle section as the device was resheated.In addition, the pipeline flex shield braid was found fully opened.However, the root cause for damage could not be determined.Possible causes of ¿failure/incomplete open¿ include vessel tortuosity, damaged braid, and deployment of the braid in the vessel bend.The customer indicated that vessel tortuosity was moderate and the pipelines had not been positioned in a bend when they failed to open.Which eliminates these factors out as potential causes.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
The first marksman resistance during delivery occurred with the pipeline ped2-475-18.